Every parent struggles when their child is sick. No mom or dad wants to see their kid under the weather and upset. Parents also don’t enjoy the hassle of taking their kid to the doctor and getting a child to take medicine can be daunting.
Almost every child hates medicine. They despise the smell if it’s in a syrup form, taking a pill is uncomfortable and hard to swallow, and gummies are obviously not the same as their fruit snacks or gummy worms.
But ooh, what if we give it to them in pretty colors? You know, assuring our kids that this purple chewy substance is a treat that tastes like grape. Or, this pink syrup tastes just like bubble gum? As parents, we want our kids to feel better as quickly as possible, and this starts as soon as they begin taking their medicine. We are led to believe that this purple, chewy substance that tastes like a grape, or that pink cough syrup that tastes like bubblegum, will speed up the process of getting them to be healthy again.
We will admit, yes, this colored, tasty medicine does do the trick in the short term. Children take the medicine as directed, and they should be feeling better in just a few days. Over the years, parents have faced the battle of getting medicine down their child’s throats, so the solution was to make the medicine more appealing to the children. Solution solved right?
That particular solution is solved, but what about the long-term effects? The ones no one ever mentions? Quite a few parents have done their research and have opted in for dye-free medication for their children. We’re here to share with you some information that will explain why dyed medicine is so harmful for your young patients.
Dyes can cause long-term health effects
Of course, no doctor wants to give their patient something that will cause long-term health effects. From history and research, we know that disease is not prejudiced. It doesn’t matter what ethnicity you are, where you live, or how old you are. Unfortunately, there is no way to one hundred percent prevent it. But what if you could do everything in your power to decrease your patients’ chances of getting a long-term disease? Would you do it?
Synthetic food colorings such as Red 40, Red 3, Yellow 5, Yellow 6, Blue 1, Blue 2, and Green 3 have been linked to cancer. These colors are used in prescription and OTC medicines that we give our youngest patients, and they contain harmful carcinogens that can lead to cancer.
What many people don’t know is that in 1906, the Pure Food and Drugs Act put the first restrictions on food additives in the United States into place. At this time, there were nearly 80 dyes that were being used. Today, only seven are approved, and these seven colors are still being tested because of possible dangerous health consequences. So, why do we still use them? Because it’s “normal” to use them, and we assume that if everyone else is giving their patients these medications, then we can too. However, if everyone knew this information, there would be fewer doctors recommending medicines with these substances.
Dye offers no value
How many of your young patients still put up a battle when you give them medicine even after you assure them that it’s just a chewy grape fruit snack? Colors do not fool the children. They know they just had a doctor’s visit, they saw their parent walk into the pharmacy, and they know what their parent is about to give them is not a yummy treat. So why do we give them to children in the first place? These colors hold no nutritional value but do contain harmful carcinogens that are affecting our children long-term.
Medicine that is dye-free does not cause hyperactivity
You don’t need to be informed about how hyper children can be. As a doctor that sees children on a daily basis, you’re probably exhausted by noon getting the children to cooperate during their office visit. Kids do not need to be given food, drinks or medications to give them more energy; they have all the energy they could ever need!
However, dyed medications, or any artificial product for that matter, can contribute to hyper activity. Imagine your little patient is suffering from an injury such as a concussion. As a doctor, you know that nothing can treat an injury, or sickness better than good rest. But then they are prescribed this high dose acetaminophen (that contains dye) to relive the pain and one hour later they are back to bouncing off the walls. Is this hyperactivity really necessary?
Medicines with Food Dyes and Increased Concerns
Will one small dose of medication that contains food dye harm your patients? Probably not. But if given regularly, or anytime they get sick or injured, this increases their chances of receiving those harmful effects.
When we prescribe or recommend our young patients medication, their parents trust that what we are giving them is healthy. Despite what you have been recommending to your patients and what others in the industry are doing, it’s always beneficial to do more research. One thing se can assure you though, is that giving your patients dye-free medicine daily versus medications that contain dye, is a much safer choice.
At Genexa, we want you to be the best doctor you can be. With that, we hope that you inform your patients about the harmful fillers that are in the medications they are used to taking. That is why we offer cleaner, healthier versions of what already works. Our products are created with only the most effective, highest quality active ingredients. The difference is, we leave out all the potentially harmful ingredients that just so happen to make up 90% of a pill.
To learn more about how you can provide your patients with cleaner, safer, healthier medicines free of artificial dyes, contact a team member today!